Effexor Linked to Increased Risk for Death From OverdoseOct 25, 2006 | Medscape The US Food and Drug Administration (FDA) and Wyeth Pharmaceuticals Inc have notified healthcare professionals via letter regarding the potential increased risk for fatal outcome with an overdose of venlafaxine HCl (Effexor tablets and Effexor XR capsules) compared with that of other selective serotonin reuptake inhibitors (SSRI).
Data from published retrospective studies suggest that venlafaxine overdose may be linked to a risk for mortality that is higher than that for SSRIs but lower than that for tricyclic antidepressants, according to an alert sent today from MedWatch, the FDA's safety information and adverse event reporting program.
Also, epidemiologic data has shown that venlafaxine-treated patients may have a greater preexisting burden of suicide risk factors than those receiving other SSRIs.
In postmarketing reports, overdose with venlafaxine occurred predominantly in combination with alcohol and/or other drugs and most commonly presented as tachycardia, changes in level of consciousness that range from somnolence to coma, mydriasis, seizures, and vomiting.
Other adverse events have included electrocardiogram changes (eg, QT interval prolongation, bundle-branch block, and QRS prolongation), ventricular tachycardia, bradycardia, hypotension, rhabdomyolysis, vertigo, liver necrosis, serotonin syndrome, and death.
To reduce the risk for overdose, the FDA advises that venlafaxine prescriptions be written for the smallest quantity of capsules consistent with good patient management.
Additional information regarding this issue may be obtained by contacting the company's medical communications department at 1-800-934-5556. A related educational and support program ("Dialogues: Time-to-Talk") is available at http://www.mddpatientsupport.com.
Venlafaxine tablets are indicated for the treatment of major depressive disorder only; the capsules and extended-release capsules are also indicated for the treatment of generalized anxiety disorder, social anxiety disorder, and panic disorder.
Adverse events potentially related to venlafaxine therapy should be reported to Wyeth Global Safety Surveillance and Epidemiology and Labeling (GSSEL) by fax to 610-989-5544, or by mail to GSSEL, Wyeth Research, GSSEL-Triage-Dock E, 500 Arcola Road, Collegeville, PA 19426.
Alternatively, reports may be submitted to the FDA's MedWatch reporting program by phone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at http://www.fda.gov/medwatch, or by mail to 5600 Fishers Lane, Rockville, MD 20852-9787.